The U.S. Food and Drug Administration (FDA) has added a new warning to their Johnson & Johnson Janssen COVID-19 vaccine instructions. That warning now includes a small possible risk of Guillain-Barré syndrome (GBS) among people who have received the Janssen COVID-19 vaccine. It was reported that of the approximate 13 million Americans who have received, there have been 100 reports of the syndrome, mostly cases in men 50 years old and reported two weeks after they received the vaccine.
Reports of adverse events following use of the JanssenCOVID-19 Vaccine under emergency use authorization suggest an increased risk of Guillain-Barré syndrome during the 42 days following vaccination. According to the National Institutes of Health (NIH), Guillain-Barré syndrome (GBS) is a rare neurological disorder in which the body's immune system mistakenly attacks part of its peripheral nervous system—the network of nerves located outside of the brain and spinal cord. GBS can range from a very mild case with brief weakness to nearly devastating paralysis, leaving the person unable to breathe independently. Fortunately, most people eventually recover from even the most severe cases of GBS. After recovery, some people will continue to have some degree of weakness.
Guillain-Barré syndrome can affect anyone. It can strike at any age (although it is more frequent in adults and older people) and both sexes are equally prone to the disorder. GBS is estimated to affect about one person in 100,000 each year.
The FDA fact sheet includes additional warnings on the management of acute allergic reactions, Thrombosis with Thrombocytopenia involving the cerebral venous sinuses and other sites (including but not limited to the large blood vessels of the abdomen and the veins of the lower extremities) combined with thrombocytopenia and with onset of symptoms approximately one to two weeks after vaccination.
The reporting rate of thrombosis with thrombocytopenia following administration of the Janssen COVID-19 Vaccine has been highest in females ages 18 through 49 years; some cases have been fatal. The clinical course of these events shares features with autoimmune heparin-induced thrombocytopenia. In individuals with suspected thrombosis with thrombocytopenia following administration of the Janssen COVID-19 Vaccine, the use of heparin may be harmful and alternative treatments may be needed. Consultation with hematology specialists is strongly recommended. The American Society of Hematology has published considerations relevant to the diagnosis and treatment of thrombosis with thrombocytopenia following administration of the Janssen COVID-19 Vaccine.